Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Took amoxillcin for strep infection. Now have nausea and watery diarrhea. Am hyperthyroid. Now?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Had what I thought was strep was on amoxillcin 5 days did not work then space for 2 days when I found out I had serrarati marcescens bacteria they put me on bactrim been to the er 3 times for shortness of breath er told me I have anxiety and gave me lozepam the hospital checked my blood and said no bacteria I am still not right if I do too much which would normally be normal I get winded thy had given me nd inhaler but I took two puffs and was in the er that night for my tight chest and racing heart this started December 1st just want to get right.what should I do where do I go need ent doctor said it was pmemonitis
I have lost 17 pounds since beginning of the month I was on bactrim for 7 days I could not eat had a lot of nausea and really watery diaherra. The second time I went to the er they gave me fluids for dehydrated. I went to an urgent care unit last week they told me my lungs sounds clear but that my bp was 180 and I need to drink drink I have had my thyroid checked does not seem to be a problem ENT told me I will have to keep a check on it as I am in the high normal for hyperthyroid the lozepam does help me get it under control but I don't want to become depending on it.
Posted Fri, 11 Jan 2013 in Ear, Nose and Throat Problems
Answered by Dr. Aparna Kohli 5 hours later
Thanks for writing to us.
I think we're looking at multiple issues here. Once I list them, I would discuss what you need to do about them. I also have a few questions. Your answers would allow me to help you better:
a. Shortness of breath probably due to pneumonitis ( caused by Serratia ) and /or anxiety
b. Tightness in chest and racing heart in all probability due to anxiety
c. Weight loss. Associated nausea, diarrhoea and dehydration.
d. High blood pressure

Let me know if I am missing any issues. As far as the pneumonitis is concerned, I believe that the Bactrim would have taken care of most bacterial infections but Serratia typically does not respond to it. For this bacterium, we usually give an aminoglycoside ( like gentamycin or streptomycin) and a anti-pseudomonal beta lactam ( like imipenam).
The anxiety issues could be leading to the shortness of breath, tightness and racing. But the pneumonitis and dehydration could be contributing. Lorazepam is not the long term treatment for anxiety. In addition to psychotherapy, you would need a selective serotonin reuptake inhibitor like escitalopram. This needs to be taken after seeing your physician.
Now, I have a few questions which can help me clarify things further:
a. What was the test done to detect Serratia?
b. Was a repeat Chest Xray/ Blood culture/ tap done to ensure that the infection was gone?
c. Were you investigated for the nausea and the diarrhoea? If yes, what tests were done and what were the results? If no tests were done, are the diarrhoea and nausea still persisting?
d. What about the blood pressure? Did you have high blood pressure in the past? Are you taking any medication for it? Has your blood pressure been checked again?
These answers would help me this discussion ahead in the most logical manner.
I look forward to hearing from you
Above answer was peer-reviewed by
Follow-up: Took amoxillcin for strep infection. Now have nausea and watery diarrhea. Am hyperthyroid. Now? 7 hours later
The test was a throat culture that found the bacteria. They thought i had strep but sent it out anyway. The only check for any bacteria was at the hospital they checked my blood. They were suppose to do blood cultures but I did not get a call so I assume all was well. I did have a chest X-ray t one of my er visit and they said it was clear. I have not had a history of high blood pressure. No test were done for the nausea and diahhers a they blamed that on the bactrim as side effects. I have trouble eatting as i get out of breath. no nausea and diahhera. How long will my lung take to heal? Is there something I could take that would help my lungs but not decrease my immune system. Oh the hospital did some gas thing in my wrist for blood and it did come back as hyperventilation but I swear I felt like I could not breath that was the night I tried my inhaler. The ent doctor had me do my pee for 24 hours for metaphrines I get the results on the 26th. I hope I answered all your questions.
Correction my blood pressure was 136/82 - my pulse was 108 bpm resp was 18 breaths a min o2sat was 98% this was at the urgent care center on 12/19/2012 I had not take any meds that day
Answered by Dr. Aparna Kohli 12 hours later
Thanks for writing back.
The lung would take about 2-3 weeks to heal. I think the anxiety could be responsible for a majority of your symptoms including the elevation of your blood pressure, hyperventilation etc . I think a healthy diet, some amount of yoga and a healthy mind will help you get better soon. Make sure your diet has plenty of proteins and fresh fruits and vegetables. All these help with the healing process.
Please see your physician for the evaluation of the anxiety.
Hope that helps
Above answer was peer-reviewed by
Follow-up: Took amoxillcin for strep infection. Now have nausea and watery diarrhea. Am hyperthyroid. Now? 2 hours later
I got to the ent on the 26 th. I will then follow up with a family physician which I have not had. I have always just gone to the urgent care center. Thanks for your quick response.
Answered by Dr. Aparna Kohli 15 minutes later
Thanks for the feedback. If you do not have any more questions, please close this discussion.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor